Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2004, 4:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2004, 4:07 PM MST (23:07 UTC)
- Expired
- Aug 11, 2004, 4:45 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 112307 SVRTWC AZC019-112345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 407 PM MST WED AUG 11 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN ARIZONA * UNTIL 445 PM MST * AT 359 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF COMOBABI...OR ABOUT 10 MILES NORTH OF SELLS. THE STORM WAS NEARLY STATIONARY. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS. LAT...LON 3216 11171 3220 11208 3193 11202 3192 11169 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST WED AUG 11 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT OVER NEVADA AREA AND WILL RESULT IN A LOW GRADE MONSOON TODAY AND THURSDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORM ACROSS SOUTHEAST ARIZONA. A SERIES OF UPPER LEVEL DISTURBANCES IS EXPECTED TO BRING AN INCREASE IN THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH SHIFTS SOUTH INTO MEXICO. && .DISCUSSION...ISOLATED THUNDERSTORMS ALREADY DEVELOPING ACROSS THE HIGHER ELEVATIONS WITH A FEW BEGINNING TO MOVE INTO THE VALLEY. THUNDERSTORMS ALSO STARTING TO MOVE SOUTHWEST TOWARD SAFFORD. KEMX RADAR REFLECTIVITY SHOWING THE STRONGER STORMS SOUTH OF TUCSON. THE 18Z KTUS SOUNDING WAS UNSTABLE WITH A LIFTED INDEX OF -7.4 AND AN UNMODIFIED CAPE OF 2300 J/KG. THE 700MB FLOW WAS FROM THE NORTHEAST AT 10 KNOTS...WHICH WOULD EASILY ALLOW STORMS TO PUSH OFF THE MOUNTAINS. THE SOUNDING WAS STILL RATHER DRY IN FROM THE SURFACE UP TO 600MB...THUS THE MAIN THREAT TODAY WILL BE DAMAGING WINDS. GOES PW SHOWS THE DEEPER MOISTURE IN WESTERN PORTIONS OF THE CWA...THUS A FEW STORMS MAY ALSO PRODUCE SOME HEAVY PRECIPITATION (AGAIN WITH SEVERE WINDS BEING THE MAIN THREAT).EXPECTING CONTINUED THUNDERSTORM ACTIVITY FOR THURSDAY AFTERNOON AND EVENING (COMPARABLE TO TODAYS ACTIVITY). HOWEVER...THERE WILL BE AN UPSWING IN THUNDERSTORM ACTIVITY ON FRIDAY AND SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES AROUND THE HIGH PRESSURE SYSTEM. ACTUALLY GOING ABOVE MONSOON GRADE POPS IN MOST LOCATIONS...WHICH SEEMS LIKE A FIRST IN THE SEASON ON THE NON-SOON. HOWEVER...MODELS SHOWS DRYING TREND IN THE EXTENDED FORECAST STARTING AS EARLY AS MONDAY. WILL KEEP LOW GRADE POPS IN FROM MONDAY THROUGH WEDNESDAY WITH THE BEST CHANCE FOR THUNDERSTORMS OVER THE HIGHER TERRAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MG
Hazardous weather outlook, Aug 11, 12:05 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1205 PM MST WED AUG 11 2004 AZZ019-029>035-120700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1205 PM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...SOMEWHAT MORE ACTIVITY EXPECTED TODAY THOUGH COVERAGE WILL ONLY BE ISOLATED FROM TUCSON VICINITY WESTWARD WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS EASTERN SECTIONS. APPEARS THAT THE MAIN THREAT WILL BE FROM STRONG AND POSSIBLY DAMAGING WINDS VERSUS HEAVY RAIN. DISCUSSION...KEMX WSR-88D DETECTED ISOLATED THUNDERSTORMS AT NOON OCCURRING NEAR THE WHITE MOUNTAINS VICINITY HANNAGAN MEADOW. THE REST OF SOUTHEAST ARIZONA WAS VOID OF PRECIPITATION ECHOES. LOW LEVEL MOISTURE INCREASE OCCURRED OVERNIGHT AND THIS MORNING. THE SPECIAL 18Z KTUS SOUNDING INDICATED A SLIGHT INCREASE IN MOISTURE VERSUS 24 HOURS AGO...AND WAS CONSIDERABLY MORE UNSTABLE VERSUS THE SOUNDING AT MIDDAY TUESDAY. PRECIPITABLE WATER VALUE WAS NEAR 1.20 INCH WITH LIFTED INDEX VALUE NEAR MINUS 7. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE MOGOLLON RIM THIS AFTERNOON AND OTHER THUNDERSTORMS SHOULD ALSO DEVELOP NEAR THE MOUNTAINS EAST OF TUCSON. THE STORMS ARE EXPECTED TO MOVE AND/OR PROPAGATE TOWARD THE SOUTHWEST DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THE MAIN CONCERN OR THREAT ASSOCIATED WITH THESE STORMS WILL BE MAINLY STRONG AND POSSIBLY DAMAGING WIND GUSTS PARTICULARLY GIVEN THE FAIRLY DRY ENVIRONMENT IN THE LOWER LEVELS. THE THREAT FOR HEAVY RAIN IS LOW. RAINFALL AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH WITH ISOLATED AMOUNTS OF UP TO ONE INCH CAN BE EXPECTED IN THE HIGHER TERRAIN. RAINFALL AMOUNTS OF LESS THAN TWO-TENTHS OF AN INCH ARE EXPECTED IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY. AN INCREASE IN THUNDERSTORMS IS EXPECTED FRIDAY WITH SCATTERED THUNDERSTORMS ACROSS MAINLY EASTERN SECTIONS SATURDAY. A DRYING TREND IS FORECAST STARTING SUNDAY AND CONTINUING THROUGH THE MIDDLE OF NEXT WEEK WITH ANY THUNDERSTORMS OF SIGNIFICANCE LIMITED TO ONLY NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BF
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.